|Tikosyn 250 mcg. x 2 = 500 mcg. b.i.d.|
(twice a day).
I am being a tad facetious here, but I can count to 100 so I passed pharmacy school and for reasons unknown, am very good at compounding which requires weights and measures. In fact I was the only student in history at the time who graduated with a perfect score in compounding lab at the University of Texas School of Pharmacy.
But the allegedly simple manipulations of common numerals was never good and certainly not in my head. [Thank goodness for small calculators (early in my adult life) and later computer programs]. I use Quicken to keep my checkbook in balance and even then it is a challenge.
However, paradoxically, I made 'A's in accounting in both high school and university levels where we were allowed calculators at that time span of my education.
I suppose, like many professors I knew, I understood the principles, but application and manipulation were different stories. Who knows?
I am not sure my deficiencies in numerals led me to a potentially deadly mistake Saturday morning. I think not, but my other deficiency, an inability to multitask, probably did.
I have a number of chronic diseases; hence, I take a handful of medicines; all twice a day, my favorite medication regimen, short of once a day. [I have one COPD inhaler that is once a day.]
Those who follow me semi-regularly, as that is how I post, know I have a common heart rhythm irregularity know as atrial fibrillation. Since I live in a rural state with few high faluting heart institutes like Cleveland Clinic, I rely on the best care available. In this case a cardiologist, specializing in heart arrhythmia flies into my area twice a month. He is well known in Arkansas.
His theory of treatment is first try the non-invasive treatment before the more invasive ones, a common sense approach by most physicians. After a myriad of tests, he determined to try me on a limited distribution drug called Tikosyn. It has some potentially deadly side-effects, so I was admitted to the Arkansas Heart Institute to initiate treatment, which was non-eventful.
This type of drug is usually effective for about a year then the heart rhythm mechanism finds a way around them. I have passed one year.
However, there are capitalized, italic caution paragraphs in the provided literature NOT to take missed doses, if realized, etc. just wait until next time.
|Original setup each morning.|
My fatigue in riding has not yet subsided since our 3000 mi. road trip vacation.
Then Sunday we have church and Life Group. The latter includes a meal to which we all contribute food. I hate to cook so this is stressful, but I had assembled ingredients for an old recipe of my mother's that required no cooking. But part of it required assembly on Saturday and finished Sunday morning before leaving house for church followed by Life Group.
All this was on my mind upon awakening. My usual early morning routine is set out my day's medications, feed dog, make coffee, read e-mail, etc.-- sort of wake up slowly.
I take some of my meds during this time frame and then wait for the alarm to go off. However, the alarm is so loud, it awakens my husband, I often take the dose a few minutes early and turn the alarm off, to reset later for evening dose. I followed this action Saturday morning. Bad mistake since the alarm is a tool which increases lucidity and consciousness.
I settled in for more coffee and e-mail. About 30 minutes later my brain wires criss-crossed and went crazy; I thought I haven't heard the alarm and I'm 27 minutes past time to take the Tikosyn. Without a second thought, I jumped up, went to kitchen, grabbed the medicine cup and swallowed the pills. I stayed up doing some minor chores and went back to kitchen, only to realized TWO medication cups were empty.
Panic attack! However, I maintained enough presence of mind to call 911 and awakened husband. In a rural area the local rescue unit arrives and does what little it can, until ambulance arrives. In this case it was administer oxygen, take vital signs and wait. An average wait for ambulance is 30 minutes; Saturday was no different.
The sum total of it all resulted in a 3 day stay in hospital for observation, after a few hours in ER.
This drug may cause torsades de pointe, a deadly heart arrhythmia, much more serious than atrial fibrillation. Rather than a long technical explanation of this phenomenon, read link provided.The part of a EKG which was carefully monitored is known as the QT time or interval.
In the end my QT time did elongate but not drastically. The net result was the incident scared the bejeebies out of me, but otherwise I escaped other possibly deadly events or consequences.
|New set-up with morning (AM)|
dose already taken.
All my other oral medications are in regular medication cups, the AM meds in one cup and the PM, in another.
Properly humbled and chastised, I was discharged Monday with increased respect for one definition of a drug I learned over 50 years ago in pharmacy school: a drug is a controlled dose of poison.
Over the years we become too lackadaisical and comfortable about drugs we ingest and their warnings; even the high tech insecticides, fertilizers, household cleaning supplies, etc., even our utilities, such as electricity, gas, or water and sewer we encounter DAILY. I am just as guilty as the next person, maybe more so.
The only medication advice to myself and everyone, is to BE CONSCIOUS and EXCEEDINGLY CAREFUL, but not paranoid! TRIPLE CHECK what you are about consume, via oral, nasal, rectal, vaginally, eye, ear or topical routes!!!
Apologies that this post is not Tale of Two Cities and Two Women as promised but it is in the works. LIFE HAPPENS!
Also, there is another trip to Little Rock VA Nov 21-23 for husband to receive new hearing aids. I'm forever hopeful they will be better and more comfortable for him than his present ones, so that he might wear them more. [Luckie gets another visit to her unfavorite spa.]